Georgia, 2019Damaging Wind in Georgia, December 16, 2019
December 16, 2019 · NWS FFC · 1 event in 1 county or zone
A line of thunderstorms ahead of an approaching cold front produced isolated strong thunderstorm wind gusts in northwest Georgia.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $1,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A line of thunderstorms ahead of an approaching cold front produced isolated strong thunderstorm wind gusts in northwest Georgia.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Atlanta, GA wrote its last area forecast discussion before the first event at Dec 16, 6:00 PM EST, 2 hours 24 minutes earlier.
Area forecast discussion, Dec 16, 6:00 PM EST, 2 hours 24 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Peachtree City GA
600 PM EST Mon Dec 16 2019
.UPDATE FOR AVIATION...
PREV DISCUSSION... /Issued 313 PM EST Mon Dec 16 2019/
SHORT TERM /Tonight through Tuesday Night/...
Tonight, the line of rain showers and thunderstorms that are
currently draped across the Lower Mississippi River Valley into the
Midwest. As a low-pressure center generates along the baroclinic
zone and advances northeast, synoptic forcing in the form of
northwesterly low-level flow on the westerly side of the developing
low will push the cold front into the region early Tuesday morning.
The convergence along this cold front will also act as as a forcing
mechanism to generate a quasi-linear convective system that will
move along and maybe just ahead of the front.
High-resolution model guidance has been very consistent in terms of
timing with the line of showers and isolated thunderstorms moving
into the far NW corner of GA around 01-04 UTC, reaching the ATL
metro around 5-11 UTC, i.e., early Tuesday morning. The main severe
threat will stay much further west, with severe thunderstorms and
tornadic supercells occurring across LA and MS at the time of this
writing. Luckily, the forcing will reach the area overnight instead
of the afternoon, but with a high-shear, low-CAPE setup, a few
isolated severe storms cannot be ruled out. With 50kt wind speeds
between 850-500 hPa, the main threat will be strong damaging wind
gusts if storms become strong enough to tap into. Average surface-
based CAPE values under 1000 J/kg show this may be hard for storms
to become strong enough to accomplish. An outside threat for
tornadoes will also be possible, mostly along the frontal boundary,
with 0-1 km SRH above 200 m^2/s^2, but forecast storm motions will
also make it difficult for storms to tap in to the streamwise
vorticity to allow for rotating storms. With that said, some
convective-allowing models show this as a possibility. Special
attention will have to be paid to any organized outflow boundaries
for multiple reasons, 1)bow echoes bringing higher momentum flow to
the surface, 2) organized horizontal shear allowing for development
of small-scale rotating storms and weak vorticies.
The line of showers should be relatively weak tomorrow and continue
to move through the rest of the forecast area, exiting late tomorrow
afternoon. Parameters will remain weaker tomorrow morning and
afternoon than they will tonight, however, chance for isolated
severe storms will remain, especially in the afternoon as the cold
front exits central Georgia.
Thiem
LONG TERM /Wednesday through Monday/...
No significant changes to the trends in the extended periods.
Long term starts off dry following short term frontal system.
Chilly and breezy conditions are expected Wednesday as tight
pressure gradient remains over the area as air mass transitions.
Ridge of high pressure remains centered over the region through
Friday before next weather system moves in Friday night. Deepening
low pressure system sweeps through Texas and approaches the area
late Friday, with strong southwesterly flow drawing Gulf moisture
back into the region. Extended models disagree with the duration
of rain over the area, and how quickly the low exits the region.
GFS and ECMWF also have drastically different solutions in how the
low exits. Have generally compromised through the Day 7 period
with at least chance to slight chance pops. For now, all
precipitation is expected to be of the liquid variety.
Temperatures start off below normal through the end of the work
week, with above normal temperatures accompanying the rain through
the weekend and into next week.
31
&&
.AVIATION...
00Z Update...
VFR to start with increasing MVFR conditions with IFR conditions
possible and potential for showers and thunderstorms overnight
into Tuesday. Surface winds SE-SW 10 kts or less increasing and
becoming SW-NW through the period 12-18 kts with Gusts 22-28 kts
Tuesday.
//ATL Confidence...00Z Update...
High confidence for winds.
Low confidence for all other elements.
BDL
&&
.PRELIMINARY POINT TEMPS/POPS...
Athens 60 65 33 51 / 80 100 10 0
Atlanta 62 64 32 46 / 90 100 10 0
Blairsville 56 59 27 42 / 100 100 20 0
Cartersville 58 61 30 47 / 100 100 10 0
Columbus 64 66 34 51 / 70 90 20 0
Gainesville 59 63 32 47 / 90 100 10 0
Macon 62 68 34 51 / 50 90 30 0
Rome 55 59 29 48 / 100 90 10 0
Peachtree City 62 64 31 48 / 80 90 10 0
Vidalia 61 74 40 54 / 20 90 60 0
&&
.FFC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
AVIATION...BDL
Hazardous weather outlook, Dec 16, 2:24 PM EST, 6 hours before
Hazardous Weather Outlook
National Weather Service Peachtree City GA
224 PM EST Mon Dec 16 2019
GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-171200-
Baldwin-Banks-Barrow-Bartow-Bibb-Bleckley-Butts-Carroll-Catoosa-
Chattahoochee-Chattooga-Cherokee-Clarke-Clayton-Cobb-Coweta-
Crawford-Crisp-Dade-Dawson-DeKalb-Dodge-Dooly-Douglas-Emanuel-
Fannin-Fayette-Floyd-Forsyth-Gilmer-Glascock-Gordon-Greene-
Gwinnett-Hall-Hancock-Haralson-Harris-Heard-Henry-Houston-Jackson-
Jasper-Jefferson-Johnson-Jones-Lamar-Laurens-Lumpkin-Macon-
Madison-Marion-Meriwether-Monroe-Montgomery-Morgan-Murray-
Muscogee-Newton-North Fulton-Oconee-Oglethorpe-Paulding-Peach-
Pickens-Pike-Polk-Pulaski-Putnam-Rockdale-Schley-South Fulton-
Spalding-Stewart-Sumter-Talbot-Taliaferro-Taylor-Telfair-Toombs-
Towns-Treutlen-Troup-Twiggs-Union-Upson-Walker-Walton-Warren-
Washington-Webster-Wheeler-White-Whitfield-Wilcox-Wilkes-
Wilkinson-
224 PM EST Mon Dec 16 2019
This Hazardous Weather Outlook is for portions of North and Central Georgia.
.DAY ONE...This Afternoon and Tonight...
A strong cold front will increase chances for showers and
thunderstorms late this afternoon and overnight mainly for west
and northwest Georgia. Some storms could become strong to severe
with strong to damaging winds and locally heavy rain as the
primary threats. A brief spin up tornado also cannot be ruled out.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday...
There will still be a potential for a few strong thunderstorms
across east central Georgia Tuesday afternoon as the cold front
exits the area. A few storms could become strong...however
the threat of severe storms is not expected due to weakening low
level wind shear and little upper support. There will be a chance
of rain Saturday and Sunday but no thunderstorms are expected at
this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not requested but spotters are encouraged
to submit reports of severe weather through the web by going to
weather.gov/atlanta.
In the hours before
Special weather statement, Dec 16, 7:56 PM EST, 28 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
756 PM EST Mon Dec 16 2019
GAZ001-002-170145-
Walker GA-Dade GA-
756 PM EST Mon Dec 16 2019
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN WALKER AND DADE
COUNTIES UNTIL 845 PM EST...
At 755 PM EST...National Weather Service doppler radar indicated a
strong thunderstorm over Stevenson, or 9 miles southwest of
Bridgeport...moving east at 50 mph.
HAZARD...40 to 50 mph wind and enhanced risk of a brief tornado.
IMPACT...While winds should result in minor damage to tree limbs
and blowing around of light...unsecured objects...this
storm has also exhibited localized rotation. A brief
tornado could quickly form.
Some locations in the path of this storm include
Trenton, Chickamauga, Lookout Mountain, Noble, Cole City, Wildwood,
Fairview, Stephensville, Chattanooga Valley, New England,
Morganville, Hooker, Cloudland Canyon State Park, Cooper Heights and
Rock Spring.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
People outdoors should seek shelter immediately.
LAT...LON 3498 8527 3486 8526 3485 8524 3478 8524
3476 8556 3498 8560
TIME...MOT...LOC 0055Z 262DEG 42KT 3484 8582
WIND...50MPHSpecial weather statement, Dec 16, 8:20 PM EST, 4 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
820 PM EST Mon Dec 16 2019
GAZ001-002-011-170145-
Chattooga GA-Walker GA-Dade GA-
820 PM EST Mon Dec 16 2019
...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN CHATTOOGA...WALKER AND
SOUTHWESTERN DADE COUNTIES UNTIL 845 PM EST...
At 819 PM EST...National Weather Service doppler radar indicated a
strong thunderstorms over Rising Fawn, or 9 miles south of Trenton...
moving east at 50 mph.
HAZARD...enhanced risk of a brief tornado.
IMPACT...This storm has exhibited localized rotation. A brief
tornado could quickly form.
Some locations in the path of this storms include
Lafayette, Summerville, Trion, Naomi, Center Post, Rising Fawn,
Subligna, Suttles Mill, Noble, Linwood, Villanow, Cloudland,
Cloudland Canyon State Park, Cooper Heights and Rock Spring.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
People outdoors should seek shelter immediately.
LAT...LON 3482 8520 3478 8520 3478 8516 3477 8515
3472 8517 3472 8511 3469 8511 3446 8517
3450 8551 3484 8558
TIME...MOT...LOC 0119Z 263DEG 42KT 3473 8552Thunderstorm Wind, Walker
- When
- December 16, 8:24 PM EST to 8:34 PM EST
- Where
- Walker County, 0.43 mi NW of Cenchat
- Measured
- 45 kt (52 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Emergency Manager
- Coordinates
- 34.923, -85.336
The Walker County Emergency Manager reported a tree blown down on Ridgeland Road in Rossville.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes in Louisiana, December 16, 20191 death · $25 million · EF3 · 4 events
- Tornadoes and Hail in Alabama, December 16, 20192 deaths · $5,000 · EF2 · 58 events
- Tornadoes and Hail in Mississippi, December 16, 20195 injured · $4.7 million · EF3 · 41 events
- Tornado and Hail in Mississippi, December 16, 20193 injured · EF3 · 3 events
- Tornadoes and Damaging Winds in Mississippi, December 16, 20191 injured · $1.5 million · EF2 · 9 events
- Flooding in Kentucky, December 16 to 17, 20191 death · $43,000 · 4 events
- Winter Weather in Missouri, December 16 to 17, 20191 death · 1 injured · 6 events
- Tornadoes and Damaging Winds in Alabama, December 16, 20193 injured · EF2 · 11 events
- Tornadoes and Damaging Winds in Louisiana, December 16, 2019$520,000 · EF1 · 6 events
- Tornadoes and Flash Flooding in Tennessee, December 16, 2019$80,000 · EF0 · 15 events
- Flooding in West Virginia, December 16 to 18, 2019$60,000 · 13 events
- Flooding and Heavy Rain in Kentucky, December 16 to 17, 2019$48,000 · 16 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 864775.